Alert archive / Wisconsin / Frost Advisories in 2014

Frost Advisory 2, NWS Green Bay, WI

May 16, 201416 counties in Wisconsin

NWS Green Bay, WI issued this frost advisory at May 16, 2014, 2:31 PM CDT for 16 counties in Wisconsin. It took effect at May 17, 2014, 1:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 16, 2014, 2:31 PM CDT (19:31 UTC)
In effect from
May 17, 2014, 1:00 AM CDT
Expired
May 17, 2014, 6:51 AM CDT
In force
6 hr
Issued by
NWS Green Bay, WI

Counties Brown County, WI, Calumet County, WI, Door County, WI, Kewaunee County, WI, Manitowoc County, WI, Marathon County, WI, Marinette County, WI, Menominee County, WI, Oconto County, WI, Outagamie County, WI, Portage County, WI, Shawano County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 37 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.5 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2014-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2014-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

124 
WWUS73 KGRB 161931
NPWGRB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
231 PM CDT FRI MAY 16 2014

...ANOTHER NIGHT OF FROST EXPECTED TONIGHT...

.A DECREASE IN CLOUD COVERAGE...COMBINED WITH LIGHT WINDS AND A
VERY COOL AIR MASS OVERHEAD...WILL LEAD TO THE DEVELOPMENT OF
FROST OVERNIGHT. FROST WILL BE MOST WIDESPREAD IN CENTRAL
WISCONSIN WHERE TEMPERATURES ARE FORECAST TO APPROACH THE FREEZING
MARK. BE SURE TO PROTECT ANY EARLY SEASON PLANTS OR OTHER
SENSITIVE VEGETATION.

WIZ020-022-030-031-035>040-045-048>050-073-074-170345-
/O.NEW.KGRB.FR.Y.0002.140517T0600Z-140517T1200Z/
MENOMINEE-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-
BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-
SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
231 PM CDT FRI MAY 16 2014

...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 7 AM CDT SATURDAY. 

* TEMPERATURES ARE EXPECTED TO DROP INTO THE LOWER TO MIDDLE 30S
  TONIGHT. 

* SENSITIVE VEGETATION SHOULD BE COVERED TO PREVENT DAMAGE AND
  EARLY SEASON PLANTS SHOULD BE BROUGHT INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

AK
2 follow-up statements
951 
WWUS73 KGRB 170248
NPWGRB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
948 PM CDT FRI MAY 16 2014

...ANOTHER NIGHT OF FROST EXPECTED...

.A DECREASE IN CLOUD COVERAGE...COMBINED WITH LIGHT WINDS AND A
VERY COOL AIR MASS OVERHEAD...WILL LEAD TO THE DEVELOPMENT OF
FROST OVERNIGHT. FROST WILL BE MOST WIDESPREAD IN CENTRAL
WISCONSIN WHERE TEMPERATURES ARE FORECAST TO APPROACH THE
FREEZING MARK. BE SURE TO PROTECT ANY EARLY SEASON PLANTS OR
OTHER SENSITIVE VEGETATION.

WIZ020-022-030-031-035>040-045-048>050-073-074-171200-
/O.CON.KGRB.FR.Y.0002.140517T0600Z-140517T1200Z/
MENOMINEE-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-
BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-
SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
948 PM CDT FRI MAY 16 2014

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CDT
SATURDAY...

* TEMPERATURES ARE EXPECTED TO DROP INTO THE LOWER TO MIDDLE 30S.

* SENSITIVE VEGETATION SHOULD BE COVERED TO PREVENT DAMAGE AND 
  EARLY SEASON PLANTS SHOULD BE BROUGHT INDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
616 
WWUS73 KGRB 171151
NPWGRB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
651 AM CDT SAT MAY 17 2014

...PATCHY FROST POSSIBLE TONIGHT...

.AN UNSEASONABLY COOL AIR MASS WILL GRADUALLY DEPART THIS WEEKEND. 
HOWEVER ONE MORE COOL NIGHT MAY PRODUCE PATCHY FROST SUNDAY
MORNING.  BE SURE TO PROTECT ANY EARLY SEASON PLANTS OR OTHER
SENSITIVE VEGETATION.

WIZ020-022-030-031-035>040-045-048>050-073-074-171300-
/O.CAN.KGRB.FR.Y.0002.000000T0000Z-140517T1200Z/
MENOMINEE-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-
BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-
SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
651 AM CDT SAT MAY 17 2014

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS CANCELLED THE FROST
ADVISORY. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this frost advisory went out at May 16, 12:23 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 16, 12:23 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1223 PM CDT FRI MAY 16 2014

UPDATED AVIATION PORTION FOR 18Z TAF ISSUANCE

.SHORT TERM...TODAY...TONIGHT...AND SATURDAY
ISSUED AT 301 AM CDT FRI MAY 16 2014

PATCHY CLEAR SKIES EARLY THIS MORNING UNDER A WEAK RIDGE OVER
CENTRAL WISCONSIN WERE ALLOWING TEMPERATURES TO FALL INTO THE
LOWER OR MID 30S SO FAR EARLY THIS MORNING...SO WILL LET THE
FROST ADVISORY RUN ITS COURSE. POTENTIAL OF MORE FROST AND
POSSIBLE FREEZE WARNING HEADLINES AGAIN TONIGHT BUT WILL LET THE
DAY CREW ISSUE IF NEEDED SINCE ALREADY DEALING WITH AN ONGOING
HEADLINE THIS AM.

EARLY THIS MORNING...SOME WEAK RADAR RETURNS WERE NOTED OVER FAR
NORTHEAST WISCONSIN WHERE 850 TEMPS WERE -5 C OR COLDER AND ALSO
ASSOCIATED WITH A WEAK SURFACE TROUGH DROPPING SOUTHWARD OVER THE
STATE TODAY. THESE RETURNS WERE DRIFTING SOUTH TOWARD GRB...WILL
HAVE TO MONITOR FOR A FLURRIES MENTION FURTHER SOUTH OVER MORE OF
NE WI THIS AM. THIS WEAK TROUGH ALSO EXTENDED INTO NW WI AND
NORTHERN MN WITH MORE WEAK RETURNS NOTED ON THE DLH RADAR.
OBSERVATIONS INDICATE MID LEVEL CLOUDS WITH THIS TROUGH AND NO
GROUND TRUTH OF PCPN REACHING THE GROUND AT THIS TIME.

OTHERWISE WILL CONCENTRATE THE HIGHEST CHC POPS FOR THE AFTERNOON
HOURS TODAY AND SATURDAY WITH DAYTIME HEATING CONTRIBUTION. DUE
TO THE DRY AIR MASS IN PLACE THROUGH SATURDAY...ANY SHOWERS WHICH
CAN DEVELOP WILL YIELD TRACE TO A FEW HUNDREDTHS OF AN INCH WITH
COVERAGE AT ISOLATED TO SCATTERED. STEEPEST LOW LEVEL LAPSE RATES
LIKELY IN THE AFTERNOON HOURS EACH THIS AFTERNOON AND SATURDAY
WITH THE COLD TEMPS ALOFT WITH THE UPPER LOW. CORE OF THE COLDEST
H7 TEMPS WITH STEEP LAPSE RATES UP TO 700 MB WORK IN THE AREA THIS
AFTERNOON AND THEN LINGER INTO TONIGHT AND SATURDAY. WHILE
ISOLD/SCT LIGHT PCPN WILL BE MENTIONED FOR MOST LOCATIONS
TODAY...WILL CONFINE THE MENTION TO EASTERN WISCONSIN ON SATURDAY
DUE TO SUBTLE SURFACE CONVERGENCE.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY
ISSUED AT 301 AM CDT FRI MAY 16 2014

THE LATEST GFS ENSEMBLE MEAN INDICATES THAT A DEEP EASTERN CONUS
TROUGH WILL LIFT OFF TO THE NORTHEAST LATE IN THE WEEKEND AS ENERGY
DIGS ACROSS THE WEST COAST.  THE GFS AND ECMWF ARE IN GOOD AGREEMENT
THROUGH MUCH OF THIS PERIOD AND WILL EMPLOY A GENERAL MODEL BLEND
FOR THIS FORECAST.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...UPPER TROUGH AXIS WILL BE
SHIFTING FROM THE CENTRAL TO THE EASTERN GREAT LAKES SATURDAY
NIGHT.  MID AND HIGH CLOUDS WILL REMAIN PRESENT DURING THE
EVENING...THEN RETREAT TOWARDS THE NORTH OVERNIGHT.  IT WILL BE
ANOTHER COOL NIGHT WITH LOWS MAINLY IN THE 30S. ON
SUNDAY...MID-LEVEL HEIGHTS CONTINUE TO REBOUND WHILE LOW LEVEL TEMPS
MODERATE.  ANY MID AND HIGH CLOUDS WILL THINNING WHICH SHOULD LEAD
TO A GOOD DEAL OF SUNSHINE.  MOSTLY CLEAR ON SUNDAY NIGHT...BUT
SHOULD SEE MID AND HIGH CLOUDS ARRIVE LATE AHEAD OF A FRONTAL SYSTEM
OVER THE PLAINS.  WARMER LOWS IN THE MID 30S TO MID 40S.

REST OF THE FORECAST...RETURN FLOW RAMPS UP ON MONDAY WHICH WILL
LEAD TO A CHANCE OF RAIN ACROSS THE NORTH.  BETTER CHANCES OF
SHOWERS AND STORMS THEN ARRIVE MONDAY NIGHT THROUGH TUESDAY NIGHT
WHEN THE SLOW MOVING FRONTAL SYSTEMS PASS THROUGH THE REGION.
SOME INSTABILITY WILL BE PRESENT TUESDAY INTO TUESDAY NIGHT WHEN
MID-LEVEL LAPSE RATES REACH UP TO 7 C/KM.  TOUGH TO SAY IF THIS WILL
BECOME SURFACE BASED OR REMAIN ELEVATED DUE TO LIGHT EASTERLY FLOW
OFF LAKE MICHIGAN AT THE SURFACE. ONCE THE COLD FRONT PASSES TUESDAY
NIGHT...WEAK HIGH PRESSURE BUILDS IN FROM THE NORTH MID-WEEK.
&&

.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 1222 PM CDT FRI MAY 16 2014

BROKEN TO OVERCAST VFR CIGS IN THE 5 TO 7K FT RANGE WL CONT
ACROSS ALL OF THE NE WI TAF SITES THIS AFTERNOON...ALONG WITH
ISOLATED TO SCATTERED LIGHT RAIN SHWRS. WHILE THE PCPN THREAT WL
DIMINISH EARLY THIS EVENING...IT MAY TAKE UNTIL THE EARLY MORNING
HOURS BEFORE THESE CIGS BECOME MORE SCATTERED IN NATURE. THE UPR
TROF RESPONSIBLE FOR THE COOL...MOSTLY CLOUDY WEATHER CONDITIONS
IS EXPECTED TO ONLY SLOWLY SLIDE EAST TOWARD ERN SECTIONS OF THE
GREAT LAKES ON SAT. ENUF COOL AIR ALOFT TO REMAIN OVER WI TO ALLOW
VFR CU FIELD TO DEVELOP ONCE AGAIN MID TO LATE SAT MORNING. CANNOT
RULE OUT A FEW LIGHT INSTABILITY SHWRS TO POP UP ONCE AGAIN...BUT
THIS ACTIVITY TO BE MUCH MORE ISOLATED COMPARED TO TODAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....TDH
LONG TERM......MPC
AVIATION.......AK
Hazardous weather outlook, May 16, 10:11 AM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1011 AM CDT FRI MAY 16 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171515-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1011 AM CDT FRI MAY 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD DRY AIR MASS ANCHORED OVER THE GREAT LAKES REGION MAY LEAD
TO FROST FORMATION TONIGHT. THOSE WITH AGRICULTURAL INTERESTS
SHOULD MONITOR FORECASTS AND CONSIDER PROTECTING SENSITIVE
PLANTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

COLD WEATHER WILL NECESSITATE TAKING ACTION TO PROTECT COLD-SENSITIVE
VEGETATION SATURDAY NIGHT. REGARDLESS OF WHETHER OR NOT FROST
OCCURS...TEMPERATURES WILL BE COLD ENOUGH TO WARRANT TAKING
SENSITIVE PLANTS INDOORS. IF THAT IS NOT POSSIBLE...THEY SHOULD BE
COVERED TO PROTECT THEM FROM THE COLD.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT...BUT IT
IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

LMZ521-522-541>543-171515-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1011 AM CDT FRI MAY 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT...BUT IT
IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL OCCUR.

TSK

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:31 PM CDTFrost AdvisoryGRBBrown, Calumet, Kewaunee, Manitowoc, Marathon, Marinette and 9 more11 hr

Nearby

Frost Advisories in Wisconsin, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.